A medication that can reverse an overdose from heroin, pain pills or other opioids has been lawfully available to anyone since December, without the need for a prescription.
But pharmacies may not have gotten the message.
In December, Gov. Nathan Deal issued an executive order allowing naloxone – also known by the name-brand Narcan – to be sold to “eligible persons” under a standing order issued through the Georgia Department of Public Health. The standing order serves the purpose of a prescription.
An eligible person is anyone who might come in contact with someone at risk of an opioid overdose. A few months later, the Georgia legislature passed a bill to make that change a permanent part of state law.
Before the governor’s action, getting naloxone required a prescription.
But personnel at two pharmacies contacted in Newnan on Thursday were not aware of the change, and were adamant that anyone trying to buy naloxone would need a prescription. Both an independent local pharmacy and a large chain with locations in Newnan were contacted about the medication.
It appears that the problem is not confined to Coweta.
Communications Director Nancy Nydam with the Georgia Department of Public Health said that a call from a Newnan Times-Herald reporter about the issue was the second she received on Thursday.
Notices from the department’s Office of Pharmacy went out in December, Nydam said. There is also a notice on the department’s webpage.
But because some pharmacies may not have gotten the message, “we are going to reach back out to pharmacies and remind them of this,” Nydam said.
The medication can be administered as an injection or as a nasal spray, and can vary widely in price based on the administration.
Generic naloxone packaged in syringes for injection into the thigh costs approximately $40, according to Goodrx.com, while a 1-ml vial is around $15.
Narcan-brand nasal sprays run approximately $150 for a two-pack, while the Evzio auto-injector, which gives audible directions to the user, retails for nearly $4,000 for a two pack, according to Goodrx.
Symptoms of opioid overdose include limp posture, pale or clammy skin, someone being awake but unable to talk, blue fingernails and lips, shallow, slow or erratic breathing, slow or erratic pulse or choking sounds or a gurgling noise. In lighter-skinned people, the skin may turn bluish purple. In darker-skinned people, the skin may turn grayish or ashen, according to the Department of Public Health.
An overdose is a medical emergency and 911 should be called, even if a person seems OK after receiving the naloxone, according to the standing order.
Those calling 911 – or otherwise seeking medical care for someone experiencing an overdose – do not have to face prosecution for drug use or possession under Georgia’s 911 Medical Amnesty Law.